Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 26, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Oct 1, 2019, 5:53 PM CDT for Jasper County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2019, 5:53 PM CDT (22:53 UTC)
- Expired
- Oct 1, 2019, 6:31 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 58 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 6:05 PM CDT | FUNNEL CLOUD | 5 Nw Reasnor, IA | . |
| Oct 1, 6:05 PM CDT | FUNNEL CLOUD | 5 Nw Reasnor, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 2:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
785
WFUS53 KDMX 012253
TORDMX
IAC099-012345-
/O.NEW.KDMX.TO.W.0026.191001T2253Z-191001T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
553 PM CDT Tue Oct 1 2019
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Central Jasper County in central Iowa...
* Until 645 PM CDT.
* At 553 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Prairie City, or 10 miles southwest of Newton,
moving northeast at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Newton around 610 PM CDT.
Iowa Speedway around 615 PM CDT.
Rock Creek Lake around 635 PM CDT.
Other locations impacted by this tornadic thunderstorm include Lambs
Grove, Kellogg, Prairie City Krohn Airport, Oakland Acres, Rock Creek
State Park and Newton Municipal Airport.
This includes Interstate 80 between mile markers 159 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4153 9324 4159 9329 4186 9301 4186 9292
4173 9276 4168 9277
TIME...MOT...LOC 2253Z 230DEG 29KT 4160 9320
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Donavon3 follow-up statements
563
WWUS53 KDMX 012306 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
606 PM CDT Tue Oct 1 2019
IAC099-012345-
/O.CON.KDMX.TO.W.0026.000000T0000Z-191001T2345Z/
Jasper IA-
606 PM CDT Tue Oct 1 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL
JASPER COUNTY...
At 606 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Newton, moving northeast at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Newton and Iowa Speedway around 610 PM CDT.
Rock Creek Lake around 635 PM CDT.
Other locations impacted by this tornadic thunderstorm include Lambs
Grove, Kellogg, Oakland Acres, Rock Creek State Park and Newton
Municipal Airport.
This includes Interstate 80 between mile markers 161 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4159 9312 4166 9317 4186 9301 4186 9292
4173 9276 4168 9277
TIME...MOT...LOC 2306Z 232DEG 26KT 4167 9308
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
Donavon524
WWUS53 KDMX 012320
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
620 PM CDT Tue Oct 1 2019
IAC099-012345-
/O.CON.KDMX.TO.W.0026.000000T0000Z-191001T2345Z/
Jasper IA-
620 PM CDT Tue Oct 1 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHEASTERN JASPER COUNTY...
At 619 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rock Creek Lake, or 7 miles northeast of Newton,
moving northeast at 35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jasper County, including the following locations...
Kellogg, Oakland Acres, Rock Creek State Park and Newton Municipal
Airport.
This includes Interstate 80 between mile markers 167 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4164 9299 4171 9307 4186 9292 4173 9276
TIME...MOT...LOC 2319Z 239DEG 30KT 4174 9291
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
Donavon555
WWUS53 KDMX 012331
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
631 PM CDT Tue Oct 1 2019
IAC099-012341-
/O.CAN.KDMX.TO.W.0026.000000T0000Z-191001T2345Z/
Jasper IA-
631 PM CDT Tue Oct 1 2019
...THE TORNADO WARNING FOR NORTHEASTERN JASPER COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.
LAT...LON 4164 9299 4171 9307 4186 9292 4173 9276
TIME...MOT...LOC 2328Z 230DEG 29KT 4180 9281
$$
DonavonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Oct 1, 3:00 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Oct 1, 3:00 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 300 PM CDT Tue Oct 1 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 300 PM CDT Tue Oct 1 2019 Abbreviated discussion with convection now intensifying and tornado watch in place. Surface boundary is currently stalled across central Iowa and over the Des Moines metro area. This boundary is quite shallow and is beginning to lift slowly back to the north as the next surge of theta-e advection arrives and large scale overrunning occurs with the 850 mb boundary lagging well behind over northwest IA. The primary concern is an initial tornado threat near the boundary where increasing low level shear and good vortex stretching potential is in place with 0-3 km CAPE values near 200 J/kg. In addition, these more organized cells will have the capability of very heavy rainfall with PWAT values in excess of 2 inches and warm cloud depths near 14.7 kft. Lesser activity produced 1.75 inches of rain over northern Iowa this morning in 45 minutes. These concerns are amplified considering the Des Moines metro is with in the threat region. The greatest threat period will be through 8 pm with the severe weather threat. The greatest rainfall band of 3 to 5 inches with potential higher amounts may occur across portions of Marion, Warren, Madison, Polk and Jasper counties. The activity will diminish by mid to late evening and eventually evolve into a light rain/drizzle and possibly local fog event overnight into Wednesday morning. Another round of showers and storms are possible by Wednesday afternoon as the primary short wave lifts through the region. High pressure will arrive Thursday into early Friday. Still monitoring the potential for some frost Thursday night and will focus on this region more once the current weather passes. The next round of storms arrives late Friday into Saturday as return flow arrives. High pressure will again follow with cooler and drier conditions to follow into early next week. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1239 PM CDT Tue Oct 1 2019 Thunderstorms will become widespread later this afternoon and evening before diminishing from north to south overnight. In addition, widespread IFR/LIFR cigs will spread over the state along with lower vsbys due to fog with likley periods of light precipitation persisting into Wed morning. Boundary over central Iowa will settle south overnight as well with all locations switching to a northerly wind. && .HYDROLOGY... Issued at 300 PM CDT Tue Oct 1 2019 Reference Discussion section for heavy rain forecast thoughts. Expect flash flooding potential especially in urban areas later this afternoon and early evening with heavy rainfall rates expected. Latest RFC forecasts are maintaining mainstem streams below flood stage. That still may change locally in areas downstream of heavier rainfall. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086-092>096. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Oct 1, 3:03 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 303 PM CDT Tue Oct 1 2019 IAZ048>050-057>062-070>075-081>086-092>096-022015- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- 303 PM CDT Tue Oct 1 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch and River Flood Watches are in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few strong thunderstorms will be possible through this evening. Hail or gusty winds are the main threats along with isolated tornadoes. Torrential rainfall and the potential for flash flooding are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms will be possible late Friday into Saturday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. IAZ097-022015- Davis- 303 PM CDT Tue Oct 1 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk of severe storms for this afternoon into tonight. Large hail, damaging wind or an isolated tornado will all be possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms will be possible late Friday into Saturday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. IAZ004>007-015>017-023>028-033>039-044>047-022015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone- 303 PM CDT Tue Oct 1 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch and River Flood Watches are in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few strong thunderstorms will be possible through this evening. Hail or gusty winds are the main threats along with isolated tornadoes. Torrential rainfall and the potential for flash flooding are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms will be possible late Friday into Saturday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into tonight.
In the hours before
Local storm report, Oct 1, 5:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 8 N MACKSBURG 41.33N 94.18W
10/01/2019 E1.50 INCH MADISON IA EMERGENCY MNGR
REPORTED AT HWY 92 AND PITZER ROAD IOWA.
&&
AKLocal storm report, Oct 1, 5:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL DES MOINES INT AIRPORT 41.53N 93.66W
10/01/2019 E1.75 INCH POLK IA BROADCAST MEDIA
GOLF BALL SIZED HAIL RELAYED VIA BROADCAST
MEDIA.
&&Local storm report, Oct 1, 5:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 1 SSE DES MOINES 41.57N 93.61W
10/01/2019 E1.25 INCH POLK IA TRAINED SPOTTER
&&
AKSpecial weather statement, Oct 1, 5:41 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
541 PM CDT Tue Oct 1 2019
IAZ060-061-073-012345-
Jasper IA-Polk IA-Warren IA-
541 PM CDT Tue Oct 1 2019
...THUNDERSTORM PRODUCING HEAVY RAINFALL OVER THE DES MOINES METRO
AREA...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa State Fairgrounds, or over Des Moines, moving northeast at 30
mph.
Rainfall amounts up to one inch will be possible with this storm.
Minor street flooding may be occurring or will occur in the Des
Moines metro area from this storm.
Additional thunderstorms were approaching the Des Moines metro area
from the southwest. Additional heavy rainfall will be possible with
these storms. Be on the lookout for renewed street flooding and
possible flash flooding.
Locations impacted include...
Des Moines, Ankeny, Urbandale, Altoona, Pleasant Hill, Windsor
Heights, Carlisle, Bondurant, Saylorville, Mitchellville, Colfax,
Prairie City, Southridge Mall, Adventureland Amusement Park, Merle
Hay Mall, Iowa Events Center, Prairie Meadows, Iowa State
Fairgrounds, Principal Park and Des Moines Int'l Airport.
A Tornado Watch remains in effect until 1000 PM CDT for central and
south central Iowa.
LAT...LON 4163 9314 4147 9361 4162 9373 4186 9334
4186 9332
TIME...MOT...LOC 2239Z 239DEG 24KT 4159 9358
ZoggLocal storm report, Oct 1, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 NNE DES MOINES INT AI 41.56N 93.65W
10/01/2019 M2.50 INCH POLK IA BROADCAST MEDIA
FROM WHO TV. TIME ESTIMATED FROM RADAR.
&&
BSSLocal storm report, Oct 1, 5:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 1 N DES MOINES 41.59N 93.62W
10/01/2019 U1.00 INCH POLK IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 2:08 AM CDT | Special Weather Statement | DMX | Sac | 22 min |
| Oct 1, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 14 min |
| Oct 1, 3:18 AM CDT | Special Weather Statement | DMX | Humboldt | 27 min |
| Oct 1, 6:25 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 35 min |
| Oct 1, 7:18 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 42 min |
| Oct 1, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Union | 52 min |
| Oct 1, 4:20 PM CDT | Tornado Warning | DMX | Adair, Madison, Union | 40 min |
| Oct 1, 4:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 53 min |
| Oct 1, 4:58 PM CDT | Tornado Warning | DMX | Dallas, Madison, Polk, Warren | 32 min |
| Oct 1, 5:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 50 min |
| Oct 1, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Warren | 42 min |
| Oct 1, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 24 min |
| Oct 1, 5:41 PM CDT | Special Weather Statement | DMX | Polk | 64 min |
| Oct 1, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 46 min |
| Oct 1, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 31 min |
| Oct 1, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 47 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.